Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
outofadream

Anyone presyncope worse lying down?

Recommended Posts

Hi all, it's been awhile. I've been having these nasty spells where I start to get that definite and strong presyncope feeling and turn white as a ghost, but if I lie down...it doesn't seem to get better and often actually seems to intensify. If anyone else has experienced this, has anything helped you? I know usually they tell you to lie down if you feel faint, so I'm at a loss as to how to manage these attacks better.

Share this post


Link to post
Share on other sites
18 hours ago, outofadream said:

I know usually they tell you to lie down if you feel faint,

I've come to despise that particular nugget - like when do I get the chance to be upright then?! Having said that if you are going down anyway, it is definitely better to get yourself down safely if you can. 

I wish there was a better solution. Have you tried elevating your legs above heart level, like on a couple of pillows? Also something I do pretty constantly is spray my face with cool water from a little bottle. It is so simple & inexpensive & really does help me feel just a little less presyncopal when sitting. There is published evidence that facial cooling increases cerebral blood flow. 

B xxx

 

Share this post


Link to post
Share on other sites

Hi bombsh3ll, thank you a lot for the thoughts. I'll definitely try the cold water the next time it happens, it's really good to know there's strong evidence that helps!  I'll give elevating my legs another shot too. I can understand being extremely frustrated with how limited the advice seems to be when it comes for dealing with presyncope... it's such a miserable experience to keep having.

Share this post


Link to post
Share on other sites

@outofadream - what has helped me at times to avoid syncope is crossing my legs, sliding my back down a wall or sitting on my heels. This has helped if I do it immediately when presyncope appears. Also chugging down cold water. 

Share this post


Link to post
Share on other sites

I definitely appreciate the suggestions, Pistol. I just don't understand these spells. Some of them seem to be set in motion by things that could well trigger a vasovagal response, but once it gets going...it's like it doesn't want to stop. I'll get waves of this intense lightheaded feeling for the next two solid hours. I've tried drinking cold water, lying down, etc, but those only seem to make it worse. The only things that seem to help at all is sitting back and tightening my legs and trying to get the accompanying stomach upset to calm down. And even that doesn't necessarily shorten the attacks or help much.

Share this post


Link to post
Share on other sites

@outofadream - I am very familiar with these spells that you describe. In my case they usually result in full syncope or seizures ( autonomic, not epileptic ). That resets the system. Lying down often just delays this - it will feel better lying down but returns when I get back up. Have you tried any medication for this, like midodrine, fludrocortisone or beta blockers? 

Share this post


Link to post
Share on other sites

I'm so sorry it progresses to such a bad level Pistol! It sounds very challenging and miserable to have to deal with :(
I've been on a beta blocker for years, but the doctor never seemed to feel I was a good fit for fludrocortisone or midodrine. My typical POTS symptoms in recent years have tended more toward stubbornly high heart rates and relatively stable bp, so that was working out..at least, until these attacks started up a few months ago. My neuro and I are still trying to work out what med adjustments or even a different med to try now.
If you don't mind, I'm curious what your heart rates are like during your attacks? During the worst of the attacks, I noticed mine seemed to be sitting at normal and wouldn't come up in the situations that usually make it go through the roof. Sometimes, it even felt like it was suddenly dropping. Is that what you tend to experience as well?

Share this post


Link to post
Share on other sites

Hi @outofadream - I had many, many episodes like this captured on holter monitors and an implanted loop recorder that records every heart beat for three years. In my case my HR always went up really high - as high as 160"s. My first TTT I had done showed an increase in HR followed by a sudden drop resulting in syncope - but this was after having to take Nitroglycerin. All the mny other recorded events just showed tachycardia. Noteworthy is though that my BP went up as well as my HR during these events - typical for hyperadrenergic POTS. I am diagnosed with both NCS and hyper-POTS.  

Share this post


Link to post
Share on other sites

 I think I feel better faster if  I can make it to my kitchen table & lay my head on the table & hopefully not fall out of the chair.  Mine usually ends in full syncope.   If I can get a cool wet cloth on my neck  & a sip of ginger ale it helps some.  I live in fear of the symptoms you describe & sometimes I  am also drenched in perspiration & my heart rate is very slow.  Hope you find some help.

Share this post


Link to post
Share on other sites

Thank you Pistol, I truly appreciate all your thoughts and insight. It sounds like you've been through a heck of a lot with it over the years. This is part of what I've been trying to tease out...I'm not sure yet if my hr is high and THEN dropping, or if it's low the whole attack. I've never been sure of my POTS type, but had a similar experience with tilt tables years ago...they told me hr and bp rose, then dropped like a stone (fainted both times). They have me on a holter now, so I'm hoping that might shed more light on whether that's what's happening now too.

Thank you gertie. I definitely hear you on the fear, it's such an awful feeling and very difficult when you don't know when it will hit. I hope you get some relief too.

Share this post


Link to post
Share on other sites

@outofadream - good that you are wearing a monitor. Make sure you push that button EVERYTIME you feel the symptoms!!!! -- What happened to you in the TTT's sounds like NCS. Once I had a seizure in my specialist's office and he said it looked exactly like what happens when people go into asystole ( when the heart suddenly stops ). That is when he implanted the Loop Recorder, in hopes of inserting a pacer if the HR indeed stops. But - no, it went up. But even if the HR drops - they usually do not consider pacemakers for NCS. Before I was diagnosed with POTS in addition to the NCS I took a BB and did the trinity ( hydration, salt compression ) but it never helped a lot. Hopefully they will come up with a treatment for you after the monitor!!! Best wishes!!!

Share this post


Link to post
Share on other sites

Thank you @Pistol for the advice on the holter, I hope it tells them something about all this. Yeah, they told me that the tilt table showed vasovagal syncope as well as POTS too. I hear you on the usual suggestions never helping much...in the past I think I got some benefit from the beta blocker and compression, but during this relapse, nothing so far seems to be making much of a difference. The very wishes to you too, I definitely hope you get more relief from all of this!

Share this post


Link to post
Share on other sites
8 hours ago, outofadream said:

Thank you @Pistol for the advice on the holter, I hope it tells them something about all this. Yeah, they told me that the tilt table showed vasovagal syncope as well as POTS too. I hear you on the usual suggestions never helping much...in the past I think I got some benefit from the beta blocker and compression, but during this relapse, nothing so far seems to be making much of a difference. The very wishes to you too, I definitely hope you get more relief from all of this!

What is your blood pressure when you are feeling normal and what is it when you are feeling faint? I take midodrine to boost my BP. This weekend my BP was really low for my standards. 104/68. Usually it's running high. Might be because I just increased my carvedilol dosage. Not sure. But I freaked out a bit and took midodrine to bring it up. My BP is all over the place so I have to keep an eye on it. Such a pain.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...